Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 251, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 23, 2017, 6:14 PM MDT for Eddy County, New Mexico. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2017, 6:14 PM MDT (00:14 UTC)
- Expired
- Sep 23, 2017, 7:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 192 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 6:15 PM MDT | HAIL 1.75 | 12 Sw Whites City, NM | HAIL BROKE WINDOWS ON 4 VEHICLES, A BEDROOM WINDOW AND A SKYLIGHT ON A HOME, AND TAIL LIGHTS AND RUNNING LIGHTS ON A CAMPER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WUUS54 KMAF 240014
SVRMAF
NMC015-240115-
/O.NEW.KMAF.SV.W.0251.170924T0014Z-170924T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
614 PM MDT SAT SEP 23 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Eddy County in southeastern New Mexico...
* Until 715 PM MDT
* At 614 PM MDT, a severe thunderstorm was located near Carlsbad
Caverns National Park, or 23 miles northeast of Pine Springs,
moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Carlsbad, Loving, Malaga, Carlsbad Caverns National Park, Whites
City and Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3212 10465 3241 10408 3200 10397 3200 10465
TIME...MOT...LOC 0014Z 248DEG 24KT 3207 10448
HAIL...1.75IN
WIND...60MPH
$$
103 follow-up statements
557
WWUS54 KMAF 240032
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
632 PM MDT SAT SEP 23 2017
NMC015-240115-
/O.CON.KMAF.SV.W.0251.000000T0000Z-170924T0115Z/
Eddy NM-
632 PM MDT SAT SEP 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL EDDY COUNTY...
At 632 PM MDT, a severe thunderstorm was located near Whites City, or
19 miles south of Carlsbad, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Loving, Malaga, Whites City, Carlsbad Caverns National Park and Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3219 10444 3241 10408 3200 10397 3202 10443
TIME...MOT...LOC 0032Z 246DEG 24KT 3213 10435
HAIL...1.25IN
WIND...60MPH
$$
10022
WWUS54 KMAF 240048
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
648 PM MDT SAT SEP 23 2017
NMC015-240115-
/O.CON.KMAF.SV.W.0251.000000T0000Z-170924T0115Z/
Eddy NM-
648 PM MDT SAT SEP 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL EDDY COUNTY...
At 648 PM MDT, a severe thunderstorm was located 8 miles east of
Whites City, or 15 miles south of Carlsbad, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Loving, Malaga and Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3226 10432 3241 10408 3200 10397 3201 10428
TIME...MOT...LOC 0048Z 248DEG 24KT 3217 10423
HAIL...1.25IN
WIND...60MPH
$$
10601
WWUS54 KMAF 240108
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
708 PM MDT SAT SEP 23 2017
NMC015-240118-
/O.EXP.KMAF.SV.W.0251.000000T0000Z-170924T0115Z/
Eddy NM-
708 PM MDT SAT SEP 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EDDY COUNTY WILL
EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3226 10432 3241 10408 3200 10397 3201 10428
TIME...MOT...LOC 0108Z 248DEG 24KT 3221 10411
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 5:01 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 23, 5:01 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
601 PM CDT Sat Sep 23 2017
.DISCUSSION...
See 00Z Aviation Discussion below.
&&
.AVIATION...
Area radars show 2 lines of convection out west moving thru SW
flow aloft, w/more to come overnight. Although there are slight
disagreements in timing and placement among the models, the main
push looks to come thru 02-08Z. Forecast soundings suggest MVFR
cigs developing KMAF/KHOB overnight, but other terminals could
stay VFR except in direct convection.
&&
.PREV DISCUSSION... /issued 304 PM CDT Sat Sep 23 2017/
DISCUSSION...
..Several rounds of heavy rain expected to produce flash flooding
beginning later today...
A busy week ahead as a heavy rain event is shaping up for the
majority of the region. A deep upper trough has set up to our west
allowing copious amounts of moisture to stream across the area at
all levels. Southwesterly flow aloft will bring in mid and upper
level moisture off the Pacific while a strong southeast wind at the
surface along with a LLJ will keep rich Gulf moisture in place.
Showers and storms are ongoing across Eddy Co south to near Presidio
already this afternoon. This convection will only expand as it slowly
moves east. The upper flow will likely cause storms to train over
the same locations into the overnight hours. This could lead to
flash flooding, especially in flood prone regions like Dark
Canyon, Rocky Arroyo and urban areas. Will expand the current
watch south to the Rio Grande and east to the western Permian
Basin based on hi-res models showing more extensive convection
tonight. By Sunday, the axis of rain, some heavy, will transition
east into the Permian Basin and Trans Pecos.
Beyond Sunday, forecast confidence in heavy rain is high, but timing
it will be hard. As is usually the case, timing the best chance of
rain will depend on where previous convection set up and
individual disturbances moving across the region within the flow
aloft. Based on the current forecast model suite part of the upper
trough to our west will lift into the Plains Monday. This will
tend to drag the axis of heaviest precipitation from the Permian
Basin south to the Big Bend Monday into Tuesday. At the same time,
a strong cold front will move south into the region on Tuesday
possibly helping to focus heavy rain along the boundary. Not only
could we see more training thunderstorms, but PWAT's will continue
to increase and any rain we get today and Sunday will act to
saturate the ground. Another Flash Flood Watch will likely be
needed in the coming days.
By late Tuesday, a shortwave will help deepen the upper trough once
again over the Four Corners. This will only enhance southwesterly
flow aloft across our area into the end of next week. A good chance
for showers and storms will continue into at least Friday. Another
thing you will notice will be the much cooler temperatures. We could
see highs only reach the 60's for a couple of days next week with
low dropping back into the 50's.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 83 68 80 / 30 50 60 70
Carlsbad 64 83 63 82 / 100 20 30 50
Dryden 72 84 70 82 / 40 50 60 70
Fort Stockton 69 83 67 82 / 70 60 50 60
Guadalupe Pass 61 78 60 77 / 80 10 30 40
Hobbs 64 79 63 77 / 100 50 40 60
Marfa 61 80 60 78 / 70 50 40 60
Midland Intl Airport 70 82 67 80 / 50 50 60 70
Odessa 69 82 67 80 / 60 50 60 70
Wink 69 85 67 83 / 80 50 40 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Sunday morning for Andrews-
Davis/Apache Mountains Area-Gaines-Guadalupe Mountains-
Loving-Marfa Plateau-Presidio Valley-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
Winkler.
&&
44/10/44Hazardous weather outlook, Sep 23, 1:21 PM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 221 PM CDT Sat Sep 23 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 221 PM CDT Sat Sep 23 2017 /121 PM MDT Sat Sep 23 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Widespread thunderstorms are expected through tonight...mainly from Southeast New Mexico south. The greatest hazard will be flash flooding resulting from heavy rainfall. A Flash Flood Watch is in effect for all of Southeast New Mexico, Andrews, Gaines, Loving, Ward, and Winkler Counties, the Guadalupe, Davis, and Apache Mountains, Van Horn and the Highway 54 Corridor, Reeves County and the upper Trans Pecos, the Marfa Plateau, and the Presidio Valley. The strongest storms will also be accompanied by frequent lightning, nickle-sized hail, and gusty winds to 55 mph. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Chances of thunderstorms producing flash flooding resulting from heavy rainfall will increase further east into next week across all of West Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. All interests should keep abreast of the latest weather information this weekend and next week concerning the potential for heavy rainfall and flash flooding across west Texas and southeast New Mexico. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 23, 2:45 PM MDT, 3 hours 29 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 345 PM CDT SAT SEP 23 2017 NMZ028-034-TXZ058>060-067-232130- Southern Lea County NM-Eddy County Plains NM-Loving TX- Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX- 345 PM CDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL LEA...CENTRAL REEVES...NORTHWESTERN WARD...WESTERN WINKLER AND LOVING COUNTIES UNTIL 430 PM CDT/330 PM MDT/... At 344 PM CDT/244 PM MDT/, Doppler radar was tracking a strong thunderstorm over Mentone, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pecos, Kermit, Wink, Mentone, Wickett, Barstow, Pyote, Winkler County Airport and Slash Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3139 10365 3206 10383 3216 10329 3159 10294 TIME...MOT...LOC 2044Z 232DEG 24KT 3170 10359 29
Special weather statement, Sep 23, 4:45 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT SAT SEP 23 2017
TXZ060-067-232315-
Ward TX-Winkler TX-
545 PM CDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WARD AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pyote, or 12 miles southwest of Wink, moving
northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Wink, Wickett, Pyote and Winkler County Airport.
This includes Interstate 20 between mile markers 63 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3165 10334 3165 10333 3166 10333 3182 10316
3170 10296 3151 10300 3152 10330 3163 10336
TIME...MOT...LOC 2244Z 241DEG 18KT 3160 10324
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:47 PM MDT | Areal Flood Advisory | MAF | Eddy | 118 min |
| Sep 23, 7:21 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 23, 8:57 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 23, 9:58 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Sep 24, 2:45 PM MDT | Flash Flood Watch | MAF | Eddy | 13 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.